Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

January 30, 2016Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jan 30, 2016, 9:07 AM MST for Ravalli County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2016, 9:07 AM MST (16:07 UTC)
Expired
Jan 30, 2016, 9:45 AM MST
In force
38 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS85 KMSO 301607
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
907 AM MST SAT JAN 30 2016
 
IDZ005-006-MTZ005-006-301645-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
907 AM MST SAT JAN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL
CLEARWATER...NORTHERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL
945 AM MST/845 AM PST/...

AT 906 AM MST/806 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF
SNOW SHOWERS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF
LOWELL TO 6 MILES EAST OF WOODSIDE...AND MOVING EAST AT 20 MPH. THIS
BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING
DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. 

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS AND SKALKAHO PASS. 

LAT...LON 4632 11525 4621 11346 4640 11392 4653 11537
TIME...MOT...LOC 1606Z 284DEG 17KT 4644 11515 4633 11403 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 30, 3:32 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 30, 3:32 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MST SAT JAN 30 2016

.DISCUSSION...Winter Weather Advisories continue through the
morning since the atmosphere has remained quite unstable with
periods of brief snow showers followed by clearing which has
likely turned some roads slick this morning. However some of these
advisories may need to be extended or re-issued this afternoon.

The atmospheric flow over these next several days will be highly
supportive of a variety of snow showers. From organized 'snow
bands' to disorganized 'popcorn showers', most all locations will
at least visibly see some snow between now and Tuesday. Therefore
the key then is to detect subtle waves in the atmosphere which
will initiate better organization and/or greater intensity within
these snow showers which ultimately may produce more than trace
accumulations.

All the main forecast models show the first organized wave
approaching the Northern Rockies late tonight, producing an
uptick of snow across the Clearwater & Bitterroot Mountains along
with the Southern Bitterroot Valley and perhaps even extending
towards SW Montana (Butte/Georgetown Lake). Weaker showers will
persist through the rest of today, tonight and early Sunday. Models
are bit out of sync with the subsequent following wave, dragging
it southeast across the region sometime Sunday afternoon or
evening. However the trajectory of this wave is consistently
favorable in all models for increasing chances of snow. Thus we
have raised the chances for precipitation during this time frame.
There may be yet a third wave drifting through the northwest flow
aloft Monday night into Tuesday. But confidence in the timing and
trajectory of this one remains low at this time.

A disturbance is expected to move through during the day Tuesday,
which should bring widespread light snow to valleys across western
Montana and central Idaho. Brief periods of moderate snow could be
possible Tuesday afternoon and evening. Although only light snow
accumulation is expected, roads will likely become slick
especially during the morning and evening hours.

Wednesday should see snow showers decreasing as a weak ridge of
high pressure gradually builds in. Global models are hinting at
another winter system late Thursday into Friday of next week.
Overall, temperatures will be cooler than normal next week with a
few winter storms moving throughout the week.

&&

.AVIATION...Due to the recent moisture, patchy fog will be
possible this morning at KGPI, KMSO and KSMN. Although most of
the snow showers are mainly anchored across the surrounding
terrain this morning, another disturbance will bring an increase
in snow showers later today. Snow showers will be frequent across
the Clearwater and Bitterroot mountains. Area terminals KMSO, KSMN
and KBTM could see brief visibility reductions and lower ceilings
this afternoon and evening. A few light snow showers will also be
possible at KGPI this afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning
     Butte/Blackfoot Region.

     Winter Weather Advisory until 9 AM MST this morning ABOVE 4000
     FEET for the Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 9 AM MST this morning Lower Clark
     Fork Region.

     Winter Weather Advisory until 9 AM MST this morning
     Flathead/Mission Valleys...Kootenai/Cabinet Region.

     Winter Weather Advisory until 9 AM MST this morning West Glacier
     Region.

     Winter Weather Advisory until 9 AM MST this morning
     Potomac/Seeley Lake Region.

     Winter Weather Advisory until 9 AM MST this morning
     Missoula/Bitterroot Valleys.

ID...Winter Weather Advisory until 9 AM MST /8 AM PST/ this morning
     ABOVE 4000 FEET for the Eastern Lemhi County...Southern
     Clearwater Mountains...Western Lemhi County.

&&

In the hours before

Special weather statement, Jan 30, 9:05 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
905 AM MST SAT JAN 30 2016

MTZ004>007-043-301645-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
LOWER CLARK FORK REGION MT-
905 AM MST SAT JAN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL...NORTHERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 945 AM MST...

AT 903 AM MST...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS
ALONG A LINE EXTENDING FROM NEAR ALBERTON TO 12 MILES SOUTHEAST OF
BONNER-WEST RIVERSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE
CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT
DRIVING CONDITIONS IN A VERY SHORT DISTANCE.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...DRUMMOND...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE...WYE...
CLINTON...TURAH...BEARMOUTH AND NIMROD.

LAT...LON 4695 11418 4666 11310 4654 11332 4695 11474
TIME...MOT...LOC 1603Z 281DEG 18KT 4696 11451 4673 11374
Special weather statement, Jan 30, 9:07 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
907 AM MST SAT JAN 30 2016

IDZ005-006-MTZ005-006-301645-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
907 AM MST SAT JAN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL
CLEARWATER...NORTHERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL
945 AM MST/845 AM PST/...

AT 906 AM MST/806 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF
SNOW SHOWERS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF
LOWELL TO 6 MILES EAST OF WOODSIDE...AND MOVING EAST AT 20 MPH. THIS
BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING
DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS AND SKALKAHO PASS.

LAT...LON 4632 11525 4621 11346 4640 11392 4653 11537
TIME...MOT...LOC 1606Z 284DEG 17KT 4644 11515 4633 11403

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 9:05 AM MSTSpecial Weather StatementMSOMissoula40 min
Jan 30, 10:03 AM MSTSpecial Weather StatementMSORavalli42 min
Jan 30, 10:04 AM MSTSpecial Weather StatementMSOMissoula41 min
Jan 30, 10:34 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more33 hr
Jan 30, 10:50 AM MSTSpecial Weather StatementMSOMissoula40 min
Jan 30, 10:51 AM MSTSpecial Weather StatementMSODeer Lodge39 min
Jan 30, 11:32 AM MSTSpecial Weather StatementMSODeer Lodge43 min
Jan 30, 11:34 AM MSTSpecial Weather StatementMSOMissoula41 min
Jan 30, 3:52 PM MSTSpecial Weather StatementMSOMissoula23 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.